Asystole after intravenous neostigmine in a heart transplant recipient

Can J Anaesth. 2001 Mar;48(3):305-7. doi: 10.1007/BF03019764.

Abstract

Purpose: To describe a heart transplant recipient who developed asystole after administration of neostigmine which suggests that surgical dennervation of the heart may not permanently prevent significant responses to anticholinesterases.

Clinical features: A 67-yr-old man, 11 yr post heart transplant underwent left upper lung lobectomy. He developed asystole after intravenous administration of 4 mg neostigmine with 0.8 mg glycopyrrolate for reversal of the muscle relaxant. He had no history of rate or rhythm abnormalities either prior to or subsequent to the event.

Conclusion: When administering anticholinesterase medications to heart transplant patients, despite surgical dennervation, one must be prepared for a possible profound cardiac response.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Aged
  • Cholinesterase Inhibitors / administration & dosage
  • Cholinesterase Inhibitors / adverse effects*
  • Denervation
  • Heart Arrest / chemically induced*
  • Heart Transplantation / physiology*
  • Humans
  • Lung / surgery
  • Male
  • Neostigmine / administration & dosage
  • Neostigmine / adverse effects*

Substances

  • Cholinesterase Inhibitors
  • Neostigmine